Alert archive / Kansas / River Flood Warnings in 2014
River Flood Warning 160, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Oct 9, 2014, 5:06 AM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Oct 9, 2014, 12:29 PM CDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2014, 5:06 AM CDT (10:06 UTC)
- In effect from
- Oct 9, 2014, 12:29 PM CDT
- Expired
- Oct 11, 2014, 6:30 AM CDT
- In force
- 42 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Atchison County, KS, Leavenworth County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stranger Creek at Easton (ESTK1).
- Action stage
- 12 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 9, 5:05 AM CDT, 1 minute earlier.
Area forecast discussion, Oct 9, 5:05 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT Thu Oct 9 2014
.DISCUSSION...
Issued at 504 AM CDT THU OCT 9 2014
HEAVY RAIN EVENT IS ONGOING ACROSS THE NORTHERN PART OF THE FORECAST
AREA. THESE THUNDERSTORMS ARE BEING DRIVEN BY A VERY MOIST AIR MASS
MOVING NORTHWARD OUT OF THE SOUTHERN PLAINS. PRECIPITABLE WATER
VALUES WITH THIS SYSTEM ARE APPROACHING 1.5 TO 1.75 INCHES IN THE
ATMOSPHERE. THIS WILL BRING AMPLE INGREDIENTS FOR A HEAVY RAIN EVENT
TO CONTINUE THROUGH THE REST OF THURSDAY, AND INTO FRIDAY. ONGOING
THUNDERSTORMS ARE MOVING ACROSS NORTHERN MISSOURI, BUT WITH TIME
THIS CORRIDOR OF RAIN WILL PUSH SOUTH AS A SURFACE RIDGE MOVES
ACROSS THE NORTHERN PLAINS WITH DRIER AIR, EVENTUALLY BRINGING LESS
RAIN TO FAR NORTHERN MISSOURI, AND MORE TOWARD SOUTHERN MISSOURI.
THE LOW LEVEL JET WILL EVENTUALLY BECOME MORE VEERED WITH TIME,
CAUSING THE STORM ACTIVITY TO BE MORE CENTERED OVER THE INTERSTATE
70 CORRIDOR AND POINTS SOUTH THROUGH THE DAY ON THURSDAY. BUT IN THE
MEANTIME EXPECT MODERATE TO HEAVY RAIN TO PERSIST AREA WIDE THROUGH
AT LEAST THE MID DAY TO EARLY AFTERNOON. THE SEVERE WEATHER THREAT
APPEARS TO BE ON THE WANE AS CURRENT VALUES OF MU CAPE APPEAR TO BE
AROUND 1000 J/KG WITH EFFECTIVE SHEAR VALUES OF AROUND 35 KTS.
EXPECT THE MODERATE TO HEAVY RAIN TO PERSIST THROUGH THE REST OF
TODAY, AND LAST INTO THE EARLY MORNING HOURS ON FRIDAY, BEFORE THE
MAIN AXIS OF PRECIP MOVES SOUTH OF THE AREA.
BY MID DAY ON SATURDAY MOST OF THE FORECAST AREA WILL BE DRY, WITH
PERHAPS THE EXCEPTION OF THE FAR SOUTHERN ROW OF COUNTIES. THE NEXT
BATCH OF RAIN COULD MOVE INTO THE AREA AS EARLY AS SUNDAY EVENING AS
ANOTHER DEEP MID LEVEL TROUGH PUSHES INTO THE AREA. PRIOR TO THE
TROUGH MOVING IN THE ATMOSPHERE WILL LIKELY BE PRIMED WITH ANOTHER
BATCH OF WARM/MOIST AIR, WHICH WILL BRING ENOUGH FUEL FOR ANOTHER
ROUND OF HEAVY RAIN. AT THIS TIME IT APPEARS THAT THE HEAVIEST RAIN
COULD MISS THE AREA TO THE SOUTH, BUT CHANGES IN TRACK AND TIMING
COULD CHANGE. ALL IN ALL, THROUGH THE NEXT SEVERAL DAYS (INCLUDING
THE ONGOING HEAVY RAIN EVENT) MUCH OF THE AREA COULD SEE UPWARD OF
1-3 INCHES, WITH SOME LOCATIONS RECEIVING AS MUCH AS 5+ INCHES OF
RAIN.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1252 AM CDT THU OCT 9 2014
Widespread wx restrictions expected through the fcst cycle as
repeated rounds of shwrs and storms impact the region. Latest
guidance suggests increasing chances for developing IFR cigs at
STJ/MCI/MKC through the early morning hrs as quasi-stationary
convective system impacts the area. Slightly more challenging for IXD
as terminal will reside on southern periphery of expected precip area.
That said...offered long duration restrictions at all sites...with
only marginal improvements expected through the daylight hrs as
frontal boundary lingers. Another period of renewed shwrs/storms
expected after sunset however better potential may reside south of
area terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH through Friday evening FOR KSZ025-057-060-102>105.
MO...FLOOD WATCH through Friday evening FOR MOZ012>014-020>023-
028>033-037>040-043>046-053-054.
&&
DISCUSSION...Leighton
AVIATION...32Hazardous weather outlook, Oct 8, 12:59 PM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT WED OCT 8 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1259 PM CDT WED OCT 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE OUTLOOK AREA. SMALL HAIL IS POSSIBLE IN ANY STRONGER STORMS THAT DEVELOP...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ON THURSDAY AND CONTINUE INTO EARLY FRIDAY ACROSS MUCH OF THE AREA. WHILE SEVERE STORMS ARE NOT EXPECTED...THE STRONGEST STORMS MAY PRODUCE HAIL OR GUSTY WINDS ON THURSDAY. ADDITIONALLY...HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF INTERSTATE 70...WHICH MAY LEAD TO LOCALIZED FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Oct 9, 12:19 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU OCT 9 2014
MOZ004-005-090600-
GENTRY MO-HARRISON MO-
1219 AM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 100 AM CDT...
AT 1217 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
ALBANY...MOVING EAST AT 30 MPH. DIME SIZED HAIL WAS REPORTED IN
ALBANY AT 1219 AM.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BETHANY AND NEW HAMPTON.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 86 AND 97.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4035 9392 4025 9385 4017 9390 4018 9433
4027 9434
TIME...MOT...LOC 0518Z 265DEG 26KT 4023 9428
LEIGHTONSpecial weather statement, Oct 9, 1:20 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 AM CDT THU OCT 9 2014
KSZ025-MOZ020-028-090645-
ATCHISON KS-BUCHANAN MO-PLATTE MO-
120 AM CDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN AND EASTERN ATCHISON COUNTIES UNTIL 145 AM
CDT...
AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ATCHISON...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON...RUSHVILLE...BEAN LAKE AND LEWIS AND CLARK VI.
LAT...LON 3965 9514 3965 9512 3962 9510 3963 9505
3950 9496 3942 9514 3942 9533 3944 9537
TIME...MOT...LOC 0620Z 228DEG 18KT 3948 9520
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 10:30 PM CDT | Special Weather Statement | EAX | Cooper, Pettis | 30 min |
| Oct 9, 12:19 AM CDT | Special Weather Statement | EAX | Harrison | 41 min |
| Oct 9, 1:55 AM CDT | Areal Flood Advisory | EAX | Platte | 4 hr |
| Oct 9, 5:57 AM CDT | Areal Flood Advisory | EAX | Buchanan, Clay, Clinton, Platte | 4 hr |
| Oct 9, 7:36 AM CDT | River Flood Warning | EAX | Clay, Ray | 30 hr |
| Oct 9, 8:01 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 71 hr |
| Oct 9, 8:01 AM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| Oct 9, 8:01 AM CDT | River Flood Warning | EAX | Cooper | 56 hr |
| Oct 9, 8:01 AM CDT | River Flood Warning | EAX | Cooper | 69 hr |
| Oct 9, 9:49 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 70 hr |
| Oct 9, 9:52 AM CDT | Areal Flood Warning | EAX | Buchanan, Clay, Clinton, Platte | 9 hr |
| Oct 9, 2:01 PM CDT | River Flood Warning | EAX | Carroll | 62 hr |
| Oct 9, 12:37 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 38 min |
| Oct 9, 1:20 AM CDT | Special Weather Statement | EAX | Atchison | 25 min |
| Oct 9, 2:40 AM CDT | Flash Flood Warning | EAX | Atchison | 4 hr |
| Oct 9, 5:06 AM CDT | River Flood Warning | EAX | Atchison | 32 hr |
Nearby
River Flood Warnings in Kansas, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.